Alert archive / Louisiana / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, MS

May 11, 2021Catahoula Parish, Louisiana

NWS Jackson, MS issued this special weather statement at May 11, 2021, 2:26 AM CDT for Catahoula Parish, Louisiana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2021, 2:26 AM CDT (07:26 UTC)
Expired
May 11, 2021, 3:15 AM CDT
In force
49 min
Issued by
NWS Jackson, MS

County Catahoula Parish, LA

The radar

The Ft Polk radar (KPOE), 130 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 7.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2021-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2021-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

319 
WWUS84 KJAN 110726
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
226 AM CDT Tue May 11 2021
 
LAZ024-026-110815-
Concordia LA-Catahoula LA-
226 AM CDT Tue May 11 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CONCORDIA AND
CENTRAL CATAHOULA PARISHES UNTIL 315 AM CDT...

At 226 AM CDT, Meteorologists were tracking a strong thunderstorm
near Archie, or 15 miles northwest of Monterey, moving east at 30
mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Jonesville around 235 AM CDT.
  Wildsville around 240 AM CDT.
  Frogmore around 255 AM CDT.
  Ferriday and West Ferriday around 305 AM CDT.
  Clayton around 310 AM CDT.
  Natchez around 315 AM CDT.

Other locations impacted by this storm include Ridgecrest.

LAT...LON 3175 9154 3148 9152 3150 9199 3168 9201
TIME...MOT...LOC 0726Z 267DEG 28KT 3160 9192 

$$

EC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at May 11, 12:56 AM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 11, 12:56 AM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1256 AM CDT Tue May 11 2021

.UPDATE...
Updated for 06Z aviation discussion

&&

.AVIATION...
06Z TAF discussion:

Widespread IFR/LIFR category stratus will persist over the
forecast area through the morning in the vicinity of a frontal
boundary. A slight improvement in ceilings during the afternoon
should take place  before they drop back down again Tuesday
evening. An approaching trough will initiate numerous SHRA/TSRA,
especially after daybreak Tuesday, and coverage/intensity should
peak during the late afternoon. Surface wind will generally be
light with direction depending on the wavering front. /EC/

&&

.DISCUSSION...
A stalled frontal boundary was across our southern zones. Regional
radars showed a few storms along and north of this boundary trying
to spread east into our western zones from Louisiana. Models
suggest this trend will continue tonight but the storms will track
into our CWA farther north prior to sunrise. Although a strong
storm or two is possible, severe storms are not anticipated.
Adjustments were made to pops in the west the remainder of the
night. /22/

Prior discussion below:

.Tonight and Tuesday...The bulk of the showers and thunderstorms
has moved east of the area this afternoon, with only a few
showers remaining. Expect mainly dry conditions for most of the
area overnight, but there will continue to be a chance for showers
or possibly a thunderstorm. The frontal boundary that has been
situated over the area will continue to do so on Tuesday. This
combined with another short wave, will kick off another round of
showers and thunderstorms that will move into the area very early
on Tuesday. The storms will increase in coverage and spread from
west to east through the morning into the afternoon hours. With
sufficient instability, a few storms could become strong to
possibly severe, mainly along and south of I-20 Tuesday
afternoon. A marginal risk is already being advertised in our
graphics and HWO. Lows tonight will range from the upper 50s in
the Delta, to the mid 60s in the Pine Belt. Highs Tuesday will
range from the upper 60s north of the front to low 80s in the
south./15/

Tomorrow night through Monday:
The forecast period starts off tomorrow night with a stalled cold
front across northern Mississippi oriented parallel to zonal flow
aloft. A weak wave embedded in the westerlies will help instigate
numerous showers and storms tomorrow afternoon that will be ongoing
tomorrow night. This activity will continue overnight and into
Wednesday morning as the front slowly sags south across the area.
Showers may continue to linger across the area, especially south of
I-20, Wednesday afternoon into Wednesday night before the main
trough axis swings into the Lower Mississippi Valley and finally
shunts the frontal boundary into the Gulf of Mexico. A limited
threat area for flash flooding will be maintained through early
Wednesday morning in the HWO/graphics for along and south of I-20 as
convection trains within the boundary parallel flow regime. Here,
several inches of rain in a short amount of time could lead to
localized flooding.

A stray shower may linger over eastern Mississippi on Thursday,
however, dry weather will return to the area by late week as
sprawling high pressure builds into the Ohio Valley in the wake of
the departing trough axis. Dry conditions and warming temperatures
will continue into the weekend with afternoon highs climbing into
the low to mid 80s. /TW/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       63  75  61  69 /  31  87  90  71
Meridian      63  77  60  68 /  22  79  87  72
Vicksburg     61  74  61  69 /  36  88  91  68
Hattiesburg   67  81  66  73 /  22  81  81  82
Natchez       63  78  64  69 /  30  86  86  76
Greenville    58  68  57  66 /  58  78  83  38
Greenwood     58  71  57  68 /  43  78  83  43

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, May 10, 4:00 PM CDT, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
400 PM CDT Mon May 10 2021

ARZ074-075-MSZ041-045-046-112100-
Ashley-Chicot-Sharkey-Neshoba-Kemper-
400 PM CDT Mon May 10 2021

This hazardous weather outlook is for portions of and southeast
Arkansas.

.DAY ONE...Tonight and Tuesday

FLOODING
THREAT...Limited
TIMING...Tuesday

Training showers and thunderstorms may produce 2-3 inches of rain
with locally higher amounts possible Tuesday night into early
Wednesday morning. Isolated flash flooding will be possible with
this rainfall.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

Training showers and thunderstorms may produce 2-3 inches of rain
with locally higher amounts possible Tuesday night into early
Wednesday morning. Isolated flash flooding will be possible with
this rainfall.

(https://www.weather.gov/images/jan/graphicast/2.png)

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

MSZ018-019-025>039-112100-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-
Winston-Noxubee-
400 PM CDT Mon May 10 2021

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and north central
Mississippi.

.DAY ONE...Tonight and Tuesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

LAZ007>009-015-016-023>026-MSZ040-042>044-047>066-072>074-112100-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Issaquena-Yazoo-Madison MS-
Leake-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-
Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
400 PM CDT Mon May 10 2021

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Tuesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tuesday

Isolated severe storms will be possible Tuesday afternoon with a
threat for damaging winds and hail up to quarter size.

(https://www.weather.gov/images/jan/graphicast/1.png)

FLOODING
THREAT...Limited
TIMING...Tuesday

Training showers and thunderstorms may produce 2-3 inches of rain
with locally higher amounts possible Tuesday night into early
Wednesday morning. Isolated flash flooding will be possible with
this rainfall.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

Training showers and thunderstorms may produce 2-3 inches of rain
with locally higher amounts possible Tuesday night into early
Wednesday morning. Isolated flash flooding will be possible with
this rainfall.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Tuesday
through Tuesday night.

1

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, May 10, 10:03 PM CDT, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Jackson MS
1003 PM CDT Mon May 10 2021

LAZ024-026-110400-
Concordia LA-Catahoula LA-
1003 PM CDT Mon May 10 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CONCORDIA AND
SOUTHWESTERN CATAHOULA PARISHES UNTIL 1100 PM CDT...

At 1003 PM CDT, Meteorologists were tracking a strong thunderstorm 7
miles west of Larto, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Larto around 1025 PM CDT.
  Mayna around 1030 PM CDT.
  New Era and Acme around 1035 PM CDT.
  Monterey around 1055 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3130 9201 3130 9200 3133 9201 3147 9201
      3154 9172 3119 9167 3123 9179 3127 9184
      3126 9185 3130 9191 3127 9195 3123 9192
      3122 9194 3124 9196 3123 9199 3124 9201
      3125 9199 3126 9201 3127 9199 3128 9202
TIME...MOT...LOC 0303Z 262DEG 19KT 3137 9203

22
Special weather statement, May 11, 2:26 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
226 AM CDT Tue May 11 2021

LAZ024-026-110815-
Concordia LA-Catahoula LA-
226 AM CDT Tue May 11 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CONCORDIA AND
CENTRAL CATAHOULA PARISHES UNTIL 315 AM CDT...

At 226 AM CDT, Meteorologists were tracking a strong thunderstorm
near Archie, or 15 miles northwest of Monterey, moving east at 30
mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Jonesville around 235 AM CDT.
  Wildsville around 240 AM CDT.
  Frogmore around 255 AM CDT.
  Ferriday and West Ferriday around 305 AM CDT.
  Clayton around 310 AM CDT.
  Natchez around 315 AM CDT.

Other locations impacted by this storm include Ridgecrest.

LAT...LON 3175 9154 3148 9152 3150 9199 3168 9201
TIME...MOT...LOC 0726Z 267DEG 28KT 3160 9192

EC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 10:37 PM CDTSevere Thunderstorm WarningJANAdams32 min
May 11, 3:25 AM CDTFlash Flood WatchJANAdams, Claiborne, Copiah, Forrest, Franklin, Jefferson and 5 more25 hr
May 11, 9:20 AM CDTRiver Flood WarningJANNeshoba24 hr
May 11, 9:25 AM CDTRiver Flood WarningJANAttala, Holmes21 days
May 11, 9:25 AM CDTRiver Flood WarningJANMadison, Yazoo21 days
May 11, 10:30 AM CDTSpecial Weather StatementJANForrest, Lamar45 min
May 11, 10:40 AM CDTSpecial Weather StatementJANMarion50 min
May 11, 11:05 AM CDTSpecial Weather StatementJANLamar40 min
May 10, 7:16 PM CDTSpecial Weather StatementJANAvoyelles44 min
May 10, 10:03 PM CDTSpecial Weather StatementJANConcordia57 min

Nearby

Special Weather Statements in Louisiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.